Kansas, 2018

Hail in Kansas, May 14, 2018

May 14, 2018 · NWS GLD · 7 events in 3 counties and zones

A supercell, with a history of producing significant hail in East Central Colorado, moved into West Central Kansas. The storm produced even larger hail as it continued southeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A supercell, with a history of producing significant hail in East Central Colorado, moved into West Central Kansas. The storm produced even larger hail as it continued southeast. The largest hail reported was teacup size at Weskan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 14, 4:49 PM MST, 7 minutes earlier.

Area forecast discussion, May 14, 4:49 PM MST, 7 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
549 PM MDT Mon May 14 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 1210 PM MDT Mon May 14 2018

Synoptic Pattern: 18Z mesoanalysis data and WV imagery showed a
cut-off low centered invof the central NV/UT border. Southwest
flow aloft prevailed over the Rockies and High Plains. A series
of small amplitude waves were noted upstream invof the 4-corners
region. Surface analysis showed weak high pressure situated over
southeast WY, northeast CO and western NE. A stationary front
extended northeast from the TX panhandle through eastern KS into
northern MO/IL. A weak surface low was situated along the front
invof the central KS/OK border.

This Aft/Eve: Low-level E-SE /upslope/ flow is progged to develop
in eastern CO this afternoon in response to diurnal heating in
the Foothills and the development of a weak lee cyclone invof
northeast NM, with 500-1000 J/kg of MLCAPE resulting from
insolation and modest low-level moisture amidst seasonably steep
mid-level lapse rates. Scattered convection aided by weak upslope
flow and episodic DPVA attendant small amplitudes waves lifting
northeast across the Front Range /Foothills/ will progress E/NE
into northeast CO by late afternoon and early evening. A narrow
window for an isolated supercell /capable of all hazards/ will
exist prior to sunset when ongoing convection may encounter
increasingly backed low-level flow at the lower elevations in
northeast CO. Convection is expected to rapidly weaken with loss
of insolation after sunset.

Overnight: Convection allowing models such as the NAM NEST suggest
elevated convection may develop in southwest KS after 06Z, apparently
in association with low-level warm advection on the east/northeast
periphery of a weak lee cyclone in northeast NM and the TX
Panhandle. At this time, expect the bulk of such activity to
remain south of Greeley/Wichita counties - and little/no severe
threat (perhaps marginal hail).

Tuesday: A surface ridge is expected to extend into the region
from the northeast on Tue, in assoc/w a strengthening surface
high over the Northern Plains. At this time, any potential for
convection is expected to remain well south and west of the GLD
CWA.

.LONG TERM...(Tuesday night through Monday)
Issued at 224 PM MDT Mon May 14 2018

This period will be filled with chances for rainfall until Sunday.

Tuesday night a compact upper level short wave trough will slowly
move east across the forecast area during the night through
Wednesday afternoon.  Very unusual to have a constant chance for
rainfall from the same synoptic feature for this long, but models do
agree with having the feature move through the forecast area during
this time frame.  Data suggests the best time frame for severe
weather will be Wednesday afternoon.  However the cloud cover may
end up putting a damper on the storm intensity.  Based on similar
previous events, don't foresee a large area of rainfall moving
across the forecast area during this entire timeframe.  Instead
would expect the area of rainfall diminishing in coverage/intensity
overnight Tuesday night then redeveloping late morning Wednesday.

Due to the environment being worked over with the area of storms
Wednesday and a short wave ridge moving in, am not very optimistic
with storm chances Wednesday night.

Rain chances return Thursday through Saturday as multiple upper
level short wave troughs move over a cold front that will stall over
the forecast area Thursday night through Saturday afternoon.  Where
the rain chances end up occurring will be heavily dependent on the
location of the front.  Currently the models agree the front will be
over the forecast area during this time frame, but disagree with
specifically where.  Regardless of where the front stalls, this will
be a perfect setup for repeated rainfall, and possibly flooding.
Would expect rainfall chances to increase in the coming days due to
this very favorable setup for precipitation.

The best chance for any severe weather Thursday through Saturday
will be Thursday.  However, the best instability will be east of
Highway 27 while the best lift from the approaching upper level
short wave trough will be west of Highway 27 in the late afternoon,
close to the time the environment begins to stabilize.  So while the
instability and shear will be favorable for severe weather, the
lifting mechanism may be moving in too late in the day to produce
anything more than an isolated super cell or two.

Sunday will likely be dry as the cold front will be south of the
forecast area along with the best lift.  Monday the front begins to
move back north into the forecast area, bringing chances for
rainfall with it.

Temperatures for the period will be the warmest Wednesday, Thursday,
and Friday (for those south of the front Friday) prior to the
arrival of the cold front. Behind the front temperatures will be
near or below normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 532 PM MDT Mon May 14 2018

GLD will remain VFR through the TAF period with an area of showers
and isolated thunderstorms moving through across the TAF site
from 00Z through about 08Z. Ceilings will lower to about 3kft AGL,
but conditions are expected to remain VFR overnight with skies
becoming mostly sunny with lower clouds diminishing through the
day.

MCK will remain VFR through the 00Z TAF period with ceilings
around 4kft AGL through the evening and overnight hours with skies
becoming mostly sunny as lower clouds diminish through the day.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...VINCENT
LONG TERM...JTL
AVIATION...LOCKHART
Hazardous weather outlook, May 14, 9:13 AM MST, 7 hours 43 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Goodland KS
1013 AM MDT Mon May 14 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151615-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1013 AM MDT Mon May 14 2018 /1113 AM CDT Mon May 14 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

An isolated severe thunderstorm will be possible in eastern Colorado
between 4 pm this afternoon and 10 pm this evening.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

Isolated severe thunderstorms will be possible over most of the Tri-
State area late Wednesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

Vincent

In the hours before

Special weather statement, May 14, 3:07 PM MST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Goodland KS
407 PM MDT MON MAY 14 2018

COZ091-142230-
Kit Carson County CO-
407 PM MDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY
UNTIL 430 PM MDT...

At 407 PM MDT, Doppler radar was tracking a strong thunderstorm near
Thurman, or 20 miles northwest of Flagler, moving southeast at 30
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Kit
Carson County.

LAT...LON 3957 10315 3957 10293 3934 10299 3939 10316
TIME...MOT...LOC 2207Z 293DEG 27KT 3955 10325

DLF
Local storm report, May 14, 3:26 PM MST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
426 PM MDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             FLAGLER                 39.29N 103.07W
05/14/2018  E1.75 INCH       KIT CARSON         CO   PUBLIC

            VIA TWITTER

&&

024
Local storm report, May 14, 4:22 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
522 PM MDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             12 S VONA               39.13N 102.74W
05/14/2018  E2.75 INCH       KIT CARSON         CO   STORM CHASER

            BROKEN WINDSHIELDS ON CHASER VEHICLE

&&

024
Local storm report, May 14, 4:37 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
537 PM MDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             13 N CHEYENNE WELLS     39.01N 102.35W
05/14/2018  E2.50 INCH       CHEYENNE           CO   STORM CHASER

0532 PM     TSTM WND GST     13 N CHEYENNE WELLS     39.01N 102.35W
05/14/2018  E75.00 MPH       CHEYENNE           CO   STORM CHASER

&&

024

The radar

The Goodland radar (KGLD), 60 km away, was scanning. The volume nearest the first event began at 23:57 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Wallace

When
May 14, 4:56 PM MST
Where
Wallace County, 0.35 mi E of Weskan
Measured
3 in hail
Reported by
Storm Chaser
Coordinates
38.869, -101.964

Hail, Wallace

When
May 14, 5:22 PM MST to 5:31 PM MST
Where
Wallace County, 10.85 mi SE of Sharon Spgs Arpt
Measured
1.75 in hail
Reported by
Social Media
Coordinates
38.750, -101.595

The hail ranged from half dollar to golf ball in size.

Hail, Wallace

When
May 14, 5:23 PM MST
Where
Wallace County, 7.03 mi S of Sharon Spgs Arpt
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.748, -101.742

Hail damage to house including broken windows.

Hail, Wallace

When
May 14, 5:23 PM MST to 5:38 PM MST
Where
Wallace County, 6.73 mi SE of Sharon Spgs Arpt
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
38.771, -101.677

The average size of the hail was quarter size, with a depth of two inches. The hail broke windows in the house.

Hail, Logan

When
May 14, 6:50 PM CST
Where
Logan County, 16.9 mi SSW of Russell Spgs
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
38.705, -101.320

Baseball size hail broke windows on both a vehicle and house, as well as the siding on the house. Estimated time of report from radar.

Hail, Wichita

When
May 14, 7:15 PM CST
Where
Wichita County, 4.77 mi NNE of Marienthal
Measured
2.75 in hail
Reported by
Social Media
Coordinates
38.539, -101.175

The hail ranged from golf ball to baseball in size.

Hail, Wallace

When
May 14, 6:43 PM MST
Where
Wallace County, 9.03 mi SSE of Sharon Spgs Arpt
Measured
1.75 in hail
Reported by
Social Media
Coordinates
38.729, -101.686

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754705, 754706, 754707, 754710, 754708, 754704, 754709.